Florida, 2014

Damaging Wind in Florida, September 6, 2014

September 6, 2014 · NWS TAE · 1 event in 1 county or zone

Scattered thunderstorms developed during the afternoon hours with one storm becoming severe in Jackson county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Scattered thunderstorms developed during the afternoon hours with one storm becoming severe in Jackson county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Sep 6, 1:14 PM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Sep 6, 1:14 PM CST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
314 PM EDT Sat Sep 6 2014

.Near Term [Through Tonight]...

The computer models have not been handling the situation very well
today - including both global and convection-allowing models.
Therefore, the forecast through tonight is largely based on recent
radar trends and mesoscale analysis.

A slow-moving band of heavy rain this morning produced areas of 2-4"
of rainfall in around-or-just-over one hour in the eastern Florida
Big Bend. This was very close to flash flood guidance (FFG) in
several areas, but ultimately the rain band was progressive enough
to avoid further rainfall accumulation. Rain in those areas has
since diminished, and the atmosphere is much more stable now.
Therefore, the prospects for redevelopment of convection seem
limited and the Flash Flood Watch will be cancelled.

Elsewhere, numerous showers and thunderstorms have developed over
much of the rest of the area - to the northwest of the cirrus canopy
from earlier convection. Model guidance generally indicated
afternoon PoPs in the 20-40% range in the northwest half of our
forecast area, which is far too low. We bumped PoPs into the 60-70%
range for the afternoon, and maintained some 30-40% PoPs in the
evening, particularly in our Florida zones as showers and storms
have been showing a slow north-to-south drift.

.Short Term [Sunday Through Monday Night]...

The very unsettled pattern will continue across the region through
the remainder of the weekend and into the beginning of next week, as
both the Upper level low and it's weak Sfc reflection move very
little. These slow moving systems will continue to generate sct to
numerous showers and storms (in conjunction with the sea breeze and
other mesoscale boundary interactions) as the environment remains
very tropical in nature. Both the 12 UTC area soundings and the GOES
Blended TPW product show a large area of PWATs between 2.00" and
2.20" blanketing our CWA as well as much of the SE U.S. and northern
Gulf of Mexico. With these very high PWATs and slow storm motions,
locally heavy rainfall and flooding of low lying and poor drainage
areas will certainly be possible in the heavier storms.

.Long Term [Tuesday Through Saturday]...

While the Upper level low, Sfc low, and shortwave trof which have
all become well established across the NE Gulf coast this weekend
(and are accounting for the elevated PoPs and QPF) will gradually be
replaced by weak Upper level ridging by the middle of next week,
this will by no means ensure a prompt return to fair and dry
conditions over the CWA. In fact, we still expect rain chances to
remain at or above climo throughout most of the period, as the
position of the Bermuda High at the Sfc will still allow for plenty
of deep layer tropical moisture to be pumped into the region with a
southerly component to the winds below 500 mb (until next Fri. and
Sat. when the next active trof approaches), keeping PWATs in the
1.85" to 2.15" range. However, the ridging should at least allow the
convection to return towards more of a diurnal cycle with the sea
breeze circulation, and while above climo, Pops should generally
remain between 40% to 60% or slightly below on a couple of days.
Temps should also average a bit above climo through the next 7 days,
with highs generally in the lower 90s with lows in the lower to
middle 70s.

&&

.Aviation...

[through 18Z Sunday] Brief periods of IFR VIS possible at all
terminals this afternoon with heavy showers or thunderstorms.
Otherwise, VFR conditions are expected to prevail. Winds will be
light and variable, with clearing skies overnight.

&&

.Marine...

A very weak surface pressure pattern will continue across the
coastal waters for the next several days, which will keep winds
light and seas low outside of any showers and thunderstorms.

&&

.Fire Weather...

Relative humidity values will remain well above critical thresholds
for the next several days. Thus, hazardous fire weather conditions
are not anticipated.

&&

.Hydrology...

Flash flood guidance was close to being met this morning in parts of
the eastern Florida Big Bend. However, the threat of heavy rainfall
has momentarily diminished for this afternoon and evening in those
areas, so the Flash Flood Watch has been cancelled. Locally heavy
rainfall will be possible across the rest of the area today, and
over the entire area the next couple days. With no significant
focusing mechanism for a concentrated area of heavy rainfall, no
other Flash Flood Watch will be issued at this time. However,
locally heavy rainfall could lead to isolated areas of flooding in
low-lying spots or urban areas over the next few days.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   73  93  73  91  73 /  40  60  40  60  30
Panama City   77  89  77  89  76 /  30  40  30  50  30
Dothan        71  93  72  92  72 /  40  60  50  60  30
Albany        73  93  72  92  72 /  30  60  60  60  30
Valdosta      72  92  71  92  71 /  40  70  50  60  40
Cross City    73  90  72  90  71 /  50  50  30  50  30
Apalachicola  77  88  77  88  77 /  30  40  30  50  30

&&

.TAE Watches/Warnings/Advisories...

FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...LAMERS
SHORT TERM...GOULD
LONG TERM...GOULD
AVIATION...LAMERS
MARINE...GOULD
FIRE WEATHER...LAMERS
HYDROLOGY...LAMERS

In the hours before

Special weather statement, Sep 6, 12:55 PM CST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
255 PM EDT SAT SEP 6 2014

GAZ127-061930-
WORTH GA-
255 PM EDT SAT SEP 6 2014

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR NORTHERN AND
CENTRAL WORTH COUNTY IN GEORGIA...

* UNTIL 330 PM EDT

AT 252 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 10 MILES NORTH OF SYLVESTER...OR NEAR DOLES...MOVING
SOUTH AT 10 MPH.

WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.

LAT...LON 3176 8380 3163 8380 3162 8372 3156 8370
      3153 8392 3175 8392 3176 8391
TIME...MOT...LOC 1855Z 350DEG 10KT 3166 8383

08-LAMERS
Special weather statement, Sep 6, 1:22 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
322 PM EDT SAT SEP 6 2014

ALZ069-061945-
HOUSTON AL-
222 PM CDT SAT SEP 6 2014

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR HOUSTON COUNTY...

* UNTIL 245 PM CDT

AT 219 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 10 MILES SOUTHEAST OF ASHFORD...OR NEAR HARMON...MOVING
SOUTHEAST AT 5 MPH.

WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.

LAT...LON 3114 8506 3112 8505 3109 8503 3103 8501
      3100 8506 3100 8513 3113 8519 3117 8511
TIME...MOT...LOC 1922Z 330DEG 6KT 3109 8510

08-LAMERS
Special weather statement, Sep 6, 1:23 PM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
323 PM EDT SAT SEP 6 2014

GAZ123-125-144-062000-
BAKER GA-CALHOUN GA-DOUGHERTY GA-
323 PM EDT SAT SEP 6 2014

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR NORTHERN
BAKER...EASTERN CALHOUN AND WESTERN DOUGHERTY COUNTIES...

* UNTIL 400 PM EDT

AT 322 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM NEAR LEARY...OR NEAR BERMUDA...MOVING SOUTH AT 15 MPH.

WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.

LAT...LON 3137 8431 3134 8453 3156 8455 3157 8441
TIME...MOT...LOC 1923Z 348DEG 14KT 3147 8446

08-LAMERS
Special weather statement, Sep 6, 2:16 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
416 PM EDT SAT SEP 6 2014

FLZ011-062045-
JACKSON FL-
316 PM CDT SAT SEP 6 2014

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR JACKSON COUNTY...

* UNTIL 345 PM CDT

AT 312 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 11 MILES EAST OF MARIANNA...OR NEAR DELLWOOD...MOVING
SOUTH AT 10 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. DO NOT WAIT UNTIL YOU
HEAR THE SOUND OF THUNDER TO TAKE COVER.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.

LAT...LON 3062 8490 3061 8520 3091 8518 3091 8500
TIME...MOT...LOC 2016Z 350DEG 7KT 3078 8506

25-CAMP

The radar

The Tallahassee radar (KTLH), 77 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
September 6, 2:30 PM CST
Where
Jackson County, 3 mi N of Grand Ridge
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
30.753, -85.020

A large tree was blown down across Reddick Road about 3 miles north of Grand Ridge.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2014Every state in 2014This day in weather historyWarnings in Florida, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 537949.